Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 149, NWS Albuquerque, NM

July 16, 2004Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 16, 2004, 4:58 PM MDT for Union County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 4:58 PM MDT (22:58 UTC)
Expired
Jul 16, 2004, 6:00 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.0 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 162258
SVRABQ
NMC059-170000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
455 PM MDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 600 PM MDT

* AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM JUST WEST OF DES MOINES MOVING EAST AT 10    
  MPH.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3682 10400 3657 10399 3660 10365 3682 10367
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:15 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 16, 3:15 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT FRI JUL 16 2004

.DISCUSSION...LOTS OF CHANGES NEEDED FOR THIS PACKAGE...THOUGH
MANY ARE SIGNIFICANT NONE ARE TERRIBLY LARGE. THUS FORECAST PROCESS
TOOK LONGER THAN USUAL AND THUS THIS PRODUCT IS A LITTLE LATER IN
COMING. BIGGEST IS THE REDUCTION IN E WINDS INTO RIO GRANDE VALLEY
FOR TONIGHT. MODELS...ESPECIALLY THE ETA...SIGNIFICANTLY SLOWED DOWN
THE W AND S PROGRESSION OF THE SURFACE BOUNDARY NOW IN THE FAR NE
PLAINS. SO ONSET OF E WINDS...IF THEY OCCUR AT ALL...TO BE WELL AFTER
MIDNIGHT ACROSS MOST OF THE RIO GRANDE VALLEY. AND ACTUALLY IT
APPEARS E WINDS INTO THE VALLEY LIKELY TO BE STRONGER AND OF SOMEWHAT
LONGER DURATION SAT NIGHT. THIS CHANGE ALSO NECESSITATED CHANGES TO
VARYING DEGREES IN THE ORIENTATION AND ACTUAL VALUES OF POP...TONIGHT
INTO TOMORROW EVENING. GENERALLY SHIFTED POP AND QPF MAXIMA A LITTLE
TO THE W OF MOST MODEL DEPICTIONS SINCE BELIEVE CONVECTION SHOULD
AID FRONT IN ITS S AND W PROGRESSION A LITTLE BIT FASTER THAN MODELS
DEPICTION. AT THIS TIME WHILE SEVERE THREAT IS CERTAINLY NOT ZERO
NEAR AND BEHIND THE FRONT FOR THE NEXT 36 HOURS OR SO IT CANNOT BE
TOTALLY RULED OUT. DYNAMICS ARE LACKING TO SOME DEGREE WITH THE
UPPER HIGH EXPECTED TO BE CENTERED IN W NM BY SAT...SHIFTING BEST
DYNAMICS TO THE E OF NM. ALSO MID LEVELS TEMPS SLIGHTLY WARMER THAN
OPTIMAL TO AID IN STRONG SUSTAINED UPDRAFTS...ESPECIALLY GIVEN
SOMEWHAT COOLER LOW LEVELS BEHIND FRONT AND AT LEAST SOME SLIGHT
REDUCTION IN SOLAR HEATING POSSIBLE DUE TO SOME LOW OR MID LEVEL
CLOUDS. FEWER CHANGES NEEDED IN CURRENTS FORECAST TUE ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 066/092 065/092 061 43333
GALLUP.................... 055/089 055/088 057 43324
GRANTS.................... 055/087 055/087 057 43334
GLENWOOD.................. 059/095 060/094 062 43222
CHAMA..................... 048/077 047/081 051 43344
LOS ALAMOS................ 058/080 057/083 056 43233
RED RIVER................. 044/066 043/074 044 43553
TAOS...................... 054/077 053/083 053 43343
SANTA FE.................. 059/082 058/084 057 43233
SANTA FE AIRPORT.......... 061/084 060/086 059 43233
ESPANOLA.................. 061/085 061/089 059 43223
ALBUQUERQUE HEIGHTS....... 069/090 069/091 069 43123
ALBUQUERQUE VALLEY........ 067/092 067/092 068 43123
ALBUQUERQUE FOOTHILLS..... 067/088 067/088 067 43123
ALBUQUERQUE WEST MESA..... 068/090 068/090 068 43123
SOCORRO................... 065/093 064/094 065 43122
SANDIA PARK/CEDAR CREST... 060/080 060/082 061 43233
MORIARTY/ESTANCIA......... 056/086 055/089 056 43233
CARRIZOZO................. 060/091 058/093 059 43022
RUIDOSO................... 056/082 053/083 055 43032
RATON..................... 053/073 053/083 053 43553
LAS VEGAS................. 054/076 055/084 055 43355
ROY....................... 058/081 058/086 058 43444
CLAYTON................... 059/078 060/087 061 43543
SANTA ROSA................ 063/085 063/093 063 43245
TUCUMCARI................. 065/085 066/093 066 43244
FORT SUMNER............... 063/087 064/094 066 43135
CLOVIS.................... 064/085 065/092 066 43134
PORTALES.................. 064/086 065/093 066 43125
ROSWELL................... 068/095 068/096 069 43013
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

43
Hazardous weather outlook, Jul 16, 6:00 AM MDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUL 16 2004

NMZ001>021-026-171200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING OVER EXTREME NORTHEAST NEW MEXICO AS A COLD FRONT MOVES INTO
THIS AREA. THE MAIN THREAT WILL BE LARGE HAIL. OTHERWISE...SLOW
MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN
THIS AFTERNOON AND EVENING OVER THE WESTERN AND NORTHERN PORTIONS OF
THE STATE. RAPID RISES OF WATER IN STREAMBEDS AND NORMALLY DRY
ARROYOS ARE POSSIBLE. GUSTY WINDS UP TO 40 MPH MAY OCCUR IN THE
VICINITY OF THUNDERSTORMS ALONG WITH PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE ENTIRE
FORECAST AREA SATURDAY...THEN ISOLATED TO SCATTERED ACTIVITY IS
EXPECTED SUNDAY WITH MOST OF THE STORMS CONCENTRATED OVER AND NEAR
THE MOUNTAINS. ISOLATED DAILY SHOWERS AND THUNDERSTORMS ARE FORECAST
FOR MUCH OF NEXT WEEK. THE MAIN THREAT FROM THUNDERSTORMS OVER THE
NEXT WEEK WILL CONTINUE TO BE HEAVY RAINS WITH LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN UNION COUNTY BETWEEN 400 PM
THIS AFTERNOON AND 900 PM THIS EVENING.

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:59 PM MDTSevere Thunderstorm WarningABQUnion61 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.